Alert archive / Kentucky / Winter Storm Warnings in 2018

Winter Storm Warning 6, NWS Paducah, KY

December 8, 20187 counties in Kentucky; New Madrid County, Missouri

NWS Paducah, KY issued this winter storm warning at Dec 8, 2018, 8:46 PM CST for 7 counties in Kentucky; New Madrid County, Missouri. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 8, 2018, 8:46 PM CST (02:46 UTC)
Expired
Dec 9, 2018, 9:00 AM CST
In force
12 hr
Issued by
NWS Paducah, KY

Counties Calloway County, KY, Christian County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, Todd County, KY, Trigg County, KY, New Madrid County, MO

The radar

The Paducah radar (KPAH), 51 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 2.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this winter storm warning went out at Dec 8, 6:22 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Dec 8, 6:22 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
622 PM CST Sat Dec 8 2018

.UPDATE...
Issued at 619 PM CST Sat Dec 8 2018

For aviation section.

&&

.SHORT TERM...(THIS EVENING THROUGH Monday NIGHT)
ISSUED AT 230 PM CST SAT DEC 8 2018

No major changes expected for the advisory area for tonight.

Models are struggling with the dry air from high pressure centered
over Indiana this afternoon. HRRR and most other models continue
to push precipitation northward, but progress is slow. Have had
reports along our southern border of snow and some sleet.

On the larger scale, radar returns are drying up in northwest
Arkansas, but should return to that area and our southern border
late this evening as the upper low tracks east into central
Tennessee by 12z Sunday.

I have trimmed the northern PoPs from CONSHORT for tonight based
upon current trends. May still be too far north. Precipitation
should generally be snow/sleet this evening then transition to
more of a mix of snow, sleet and freezing rain. The system should
depart the area around daybreak.

Snowfall amounts look to be 1 inch or less and any ice generally
less than 1/10 of an inch. The combination may cause some issues
traveling so will keep the advisory going.

Model soundings vary by model, of course. Dry air near the surface
will gradually be overcome during the evening over the extreme
southern sections. A warm nose develops this evening with warm
advection at 925 over the HOP area. This will help to create a
variety of precipitation types. However, the precipitation is
expected to be generally light.

As this system moves east, high pressure will keep the area dry
through early Tuesday. Optimistic sky forecast to actually see
some sun.

.LONG TERM...(Tuesday THROUGH Saturday)
ISSUED AT 230 PM CST SAT DEC 8 2018

The medium range models were in reasonable agreement, for the most
part, in the extended forecast period. Tue/Tue night should be the
beginning of a modest warming trend for us under ridging aloft and a
developing westerly to southwesterly low level flow. Most model
solutions suggest that by Wed, measurable pcpn is possible by the
evening, as it may take all day for the lower troposphere to moisten
up. The source of energy for this minor rain event will be mid level
shortwave energy embedded in the quasi-zonal flow over the country's
midsection.

Just behind this feature, the models continue to advertise a dynamic
low pressure system digging/deepening through the southern Plains,
though the 12Z ECMWF showed a much more southerly path of this low,
moving into the Deep South by Fri. Most model solutions suggested
that the dynamic low will be stacked or nearly so by then as it
continues moving eastward, and eventually into the eastern Great
Lakes region (most models). The ensemble means tended to suggest the
more northerly track possibility.

A slightly modified initialization blend suggests PoPs for generally
light amounts of rain will steadily ramp up in the warm advection
pattern ahead of this system Wed night and Thu. At this time,
forecast high precipitable water values, the apparent slow movement
of this system, and robust Gulf moist advection will promote heavy
rain potential primarily Thu night and into the daylight hours Fri.
For now, we will go with 1-2 inches of total rainfall. The system
should continue to move away to the east on Fri, possibly leaving
Sat mostly dry. Lighting is a possibility, but not a certainty. It
is dependent on where the surface low will be, the location of which
is vague at this time. It was left out of the forecast for now. What
is more certain is that the latter half of next week will be wet at
some point.

&&

.AVIATION...
ISSUED AT 620 PM CST SAT DEC 8 2018

Relatively calm on the north side of the storm system moving
through the southern states. All TAF sites VFR through the period.
Only precipitation/ceiling issues will be confined to the
southern borders of Missouri and Kentucky where MVFR conditions
possible 06z-12z. Light FZRA/IP also seem a good possibility
along/just north of the AR and TN borders.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Winter Weather Advisory until 6 AM CST Sunday for MOZ108>110-112-
     114.

IN...None.
KY...Winter Weather Advisory until 6 AM CST Sunday for KYZ001-002-006-
     009-012-017-022.

&&

UPDATE...GM
SHORT TERM...PS
LONG TERM...DB
AVIATION...PS
Hazardous weather outlook, Dec 8, 3:00 PM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
300 PM CST Sat Dec 8 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
300 PM CST Sat Dec 8 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A wintry mix of snow, sleet and some freezing rain is expected
tonight along the southern borders of Missouri and Kentucky. Up to
an inch of sleet and snow is possible with some minor icing from
freezing rain. A Winter Weather Advisory is in effect tonight for
those areas. Please see the Winter Weather Advisory for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Locally heavy rainfall is possible Thursday Night and Friday.

.SPOTTER INFORMATION STATEMENT...

Any reports of wintry precipitation tonight would be appreciated.

PS

Nearby

Winter Storm Warnings in Kentucky, 2018Winter Storm Warnings in Missouri, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.